Saturday, January 27, 2007

The Babe and Hospital Knitting

One of my friends at work is expecting a baby (well, his wife is!) in March. It is a little boy and my friend is a huge New York Yankees fan. When I mentioned knitting something for his baby, he questioned my knitting skills and said, "I bet you can't make me a baby sweater that looks like a Yankees jersey!"
I bet I can.
I hope he will like it...the number 3 on the back is Babe Ruth's number. Get it? The Babe? I like the irony. I hope he gets it.
Anyway, that is what I've been knitting lately. I modified this pattern for anyone looking for an easy, bottom-up infant raglan.
I am now working on a Baby Yoda sweater for one of my students. One of my 11th graders is having a little boy any day now, and she doesn't have a lot material/money-wise, so I decided to make her a little something for her little guy too. Trying to make the best of a really sad situation.
Yesterday, I got a lot of unexpected and unwanted knitting time. My oldest son, Patrick, woke up with horrible edema (swelling) in his legs from the knees down. The pediatrician wanted to see him immediately, and ended up sending us down to Albany to see a Pediatric Nephrologist (kidney specialist). She ran a battery of tests, and diagnosed him with a kidney disease called Nephrotic Syndrome. It isn't the worst of kidney diseases, he won't need dialysis (yet, maybe not ever, hopefully?) or a transplant (I better start being good to my kidneys just in case), but it is pretty serious. The course of treatment is high doses of steroids (in this case, prednisone) over long periods of time (six weeks to six months). The side effects of the treatment are not ideal, and actually pretty scary and horrifying:
SIDE EFFECTS: Side effects of prednisone and other corticosteroids range from mild annoyances to serious, irreversible damage, and they occur more frequently with higher doses and more prolonged treatment. Side effects include retention of sodium (salt) and fluid, weight gain, loss of potassium, headache and muscle weakness. Prednisone also causes puffiness of the face (moon face), growth of facial hair, thinning and easy bruising of the skin, impaired wound healing,ulcers in the stomach and duodenum, worsening of diabetes, rounding of the upper back ("buffalo hump"), retardation of growth in children, convulsions, and psychiatric disturbances. The psychiatric disturbances include, euphoria, insomnia, mood swings, personality changes, depression and even psychotic behavior.

Nice huh? But in this disease, the specialist said that the potential benefits outweigh the known risks. Easy for her to say. There are two types of the disease, due to his advanced age at presentation (14 instead of 18months to 4 years) he only has a 50% chance of having the better, lesser, easier type. If he has the other, he'll have a harder time getting it into remission. There will be kidney biopsy, hospital stays, more drugs, and potentially dialysis.
Needless to say, we are hoping and praying it is the lesser type (it's called Minimal Change Disease). We have to wait 4 weeks to find out.


Blogger pacalaga said...

Cute jersey, I bet your friend likes it a lot.
Bummer about the kid, but he'll do okay. They have the prednisone dosing down to an exact science these days. My stepdaughter had to take it for extended periods for her lupus, but it hasn't caused any damage. And her kidney biopsy was a piece of cake, even for her. Good luck!

4:28 PM  
Blogger Procrastiknitter said...

OH Jaimi! I'm so sorry! That is horrible. Especially when it's something that just comes out of left field like that. I'll be thinking of you and your family.

BTW, cute sweater! Very talented!

10:05 AM  

Post a Comment

<< Home